Ear Pain due to Scuba Diving Decongestants
Oral Decongestants for Barotitis Media
- Pseudoephedrine (Sudafed) may be used for most healthy adults and adolescents.
- Follow dosing instructions on the product packaging.
- Typical dosing for pseudoephedrine hydrochloride is 30 mg four times a day.
Oral decongestant precautions include:
- Commercial cold medicines often combine antihistamines and pain relievers with decongestants. Carefully read the label to identify the ingredients.
- Decongestants can cause very high blood pressure in those with poorly controlled, or severe, hypertension.
- Drink plenty of fluids when taking decongestants in order to prevent dehydration.
- People with heart disease, an irregular heartbeat, glaucoma, diabetes, high blood pressure, history of stroke, or an over-active thyroid should only use these medications under the direction of a doctor.
Decongestant Sprays for Barotitis Media
Decongestant nasal sprays are used because they relieve congestion fast. Examples include:
- Afrin Regular Nasal Spray
- Duration 12 hour Nasal Spray
- Four-Way Fast Nasal Spray
- Neo-Synephrine Maximum Strength 12 hour Nasal Spray
- Vicks Sinex Nasal Spray and Ultra Fine Mist
Do not use decongestant nasal sprays for longer than 3 days: this can result in rebound congestion. When used for more than three days, the nasal tissues become dependent on the drug. When the drug is finally stopped, the tissues become swollen again and the swelling can be worse than the original condition.
Antihistamines for Barotitis Media
- Antihistamines dry membranes and can help congestion due to allergies. Examples include brompheniramine maleate and chlorpheniramine maleate.
- Cold and allergy medicines often contain both antihistamines and decongestants together. Benadryl is a trade name for the antihistamine diphenhydramine. Other common trade-name allergy and cold medicines include:
Antihistamine precautions include:
- These medicines may contain a decongestant, an antihistamine and a pain-reliever such as acetaminophen or ibuprofen.
- Antihistamines can interact with many other drugs, such as sedatives, tranquilizers, and alcohol. Do not take these together without first asking your pharmacist or doctor.
- Antihistamines may increase wheezing in some asthmatics; however, these medicines may improve asthma that is due to allergies.
- Common antihistamine side effects include sleepiness and dizziness. Rare side effects include over-stimulation and increased activity. Do not drive a car, operate machinery, or use tools when taking these medications.
- Do not take antihistamine medication if you have glaucoma, epilepsy, or an enlarged prostate gland without the consent of your doctor.
- In order to avoid dehydration, drink plenty of fluids when taking these medications.
Continue to Ear Pain due to Scuba Diving Pain Medications
- Brown M, Jones J, Krohmer J. Pseudoephedrine for the prevention of barotitis media: a controlled clinical trial in underwater divers. Ann Emerg Med. 1992 Jul;21(7):849-52. 
- Rayman RB: Passenger safety, health, and comfort: a review. Aviat Space Environ Med 1997 May; 68(5): 432-40. 
- Stangerup SE, Tjernstrom O, Harcourt J, Klokker M, Stokholm J. Barotitis in children after aviation; prevalence and treatment with Otovent. J Laryngol Otol. 1996 Jul;110(7):625-8.